Hail, Converse
- When
- June 19, 6:40 PM MST
- Where
- Converse County, 7.74 mi ENE of Bill
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.290, -105.140
A strong, supercell thunderstorm tracked across Niobrara and Converse Counties producing a roughly 13 mile long tornado from Bill producing damage consistent with EF-0 winds. Large hail and damaging winds were also reported with this long-lived storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong, supercell thunderstorm tracked across Niobrara and Converse Counties producing a roughly 13 mile long tornado from Bill producing damage consistent with EF-0 winds. Large hail and damaging winds were also reported with this long-lived storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 19, 1:59 PM MST, 4 hours 41 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
259 PM MDT Wed Jun 19 2019
.SHORT TERM...(This evening through Friday)
Issued at 235 PM MDT Wed Jun 19 2019
Current KCYS radar loop shows isolated thunderstorms in a line
from Douglas southeast to Kimball. A thunderstorm recently moved
through Cheyenne a few hours ago producing brief very heavy rain
and some small hail. Expect impacts to be low with this activity,
at least compared to the last few days, but a few stronger storms
are still possible across east central Wyoming and into the
northern Nebraska panhandle. 0-6km shear is below 25 knots at this
time, but CAPE values around 2000 j/kg may be enough to result in
a marginal severe storms with hail and strong winds the primary
concerns. With the thunderstorms moving to the southeast at a
good clip, flash flooding is not expected. The other forecast
issue through tonight is locally strong winds in and near the wind
prone areas of Arlington/Elk Mountain and Bordeaux. This portion
of the forecast is tricky since we are well out of High Wind
season, but 700-500mb winds are exceptional for this time of the
year with values around 45 knots in addition to a decent surface
pressure gradient along the spine of the Rocky Mountains. Winds
from Rawlins to Laramie have responded a little this afternoon,
but gusts have struggled to increase over 40 mph thus far. Will
keep the High Wind Watch going for now to see how surface winds
respond to decoupling from the environmental winds aloft late this
evening. Confidence is still low-moderate to this event, but can
not rule it out either.
For Thursday, the next Pacific storm system, and associated
strong cold front, will move into Wyoming and rapidly through the
forecast area Thursday evening. Expect a pretty solid coverage of
light-moderate showers and widely scattered thunderstorms to
develop along this cold front late Thursday and Thursday night.
Kept POP between 50-70 percent across most of the area, especially
along the I-80 corridor and across western Nebraska. There is a
marginal risk of strong to severe thunderstorms across most of the
eastern plains east of I-25, but gusty winds look like the main
concern thus far with most of the activity occurring late in the
afternoon through late in the evening. Daytime temperatures will
mostly be in the 70s to low 80s ahead of the cold front.
For Friday, the cooler air will push into the region with high
temperatures back into the 60s, which is around 10 to 15 degrees
below normal. Portions of the western Nebraska panhandle may
briefly achieve highs in the low 70s before fropa. Models show a
cool and showery day under mostly cloudy skies. Can not rule out a
few elevated thunderstorms near the Colorado border.
.LONG TERM...(Saturday through next Wednesday)
Summary: Main focus will be on Saturday and Sunday time frame with
greater shower and thunderstorm likelihood while early to mid next
week looks drier and warmer. Hazards on Saturday and perhaps Sunday
could be pockets of heavy rainfall and a few strong thunderstorms.
Sunday is more conditional at this time depending on pattern
evolution and timing.
Weather Details: Quite active pattern to end the work week going
into the weekend with a large-scale trough over the Northern Plains
back across the Pacific Northwest per multi-model consensus. Several
vorticity maximums and embedded shorter wavelength troughs will
rotate about the parent trough across Wyoming. As a result, a
frontal boundary will shift near and/or bisect southeast Wyoming
late Friday into Saturday as the first shortwave troughs pivots
across north-central Wyoming. With broad synoptic lift and
isentropic upglide over-top the frontal zone, showers will likely
persist Friday night into early Saturday morning. Deeper H7-H5
southwest flow will occur by Saturday, bringing the frontal boundary
north as a warm front while also advecting higher theta-e air into
the region. With greater theta-e air comes greater instability and
coverage of showers and storms should increase Saturday afternoon
with added daytime heating. Not out of the question that some storms
could be strong and also have heavy rain in isolated areas. It
remains to early to pinpoint more favored areas of this possible
heavier rainfall.
Mid-range models diverge on Sunday with GFS much slower on trough
movement while ECMWF more progressive but has slowed vs. the
previous 18/12Z run. Latest operational GFS remains quite bullish on
more rain/storm chances Sunday but will temper these down until
greater mid-range agreement occurs.
For early to mid next week - Warmer and overall drier conditions
look to set up with shortwave ridging occurring over the central
Rockies. While some afternoon high terrain showers/storms could be
possible, coverage compared to the current stretch of wet weather
should be reduced by a good factor.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1132 AM MDT Wed Jun 19 2019
Continued strong winds and isolated showers and thunderstorms
possible later this afternoon into the early evening. Based off
the latest HRRR strongest potential will be on the northern
counties with KCDR seeing more of the thunderstorm activity though
lingering storms may pass near from KCYS eastward. MVFR conditions
at the terminal may be possible with any storms over each site. Models
are also trending to stronger wind field aloft particularly at
KLAR to introduce overnight LLWS there.
&&
.FIRE WEATHER...
Issued at 200 PM MDT Wed Jun 19 2019
Minimal fire weather concerns for the rest of this week and
through the weekend. Although daytime minimum relative humidities
have lowered to around 20 to 25 percent this afternoon across
Carbon county with winds gusting up to 40 mph, recent rainfall
and green fuels will greatly limit any concerns in that area
into Thursday.
&&
.HYDROLOGY...
Issued at 200 PM MDT Wed Jun 19 2019
Flood Warning for the North Platte River at Saratoga will remain
in effect until further notice. The slow rise to the river has
leveled out this afternoon with another brief rise expected late
tonight. The river should remain near flood stage over the next 36
hours before the next Pacific system moves into the area. Another
round of widespread rainfall, thunderstorms, and cooler
temperatures are expected. However, high elevation snow melt will
be limited this weekend due to temperatures near freezing along
with an additional chance for accumulating snow above 9000 feet.
So any flooding concerns around the upper North Platte, Encampment
river, and Laramie river will have to result from mostly moderate
to heavy rainfall.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 6 PM MDT this evening through Thursday
evening for WYZ110.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...JSA
AVIATION...WM
FIRE WEATHER...TJT
HYDROLOGY...TJTHazardous Weather Outlook National Weather Service Cheyenne WY 632 AM MDT Wed Jun 19 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>119-201245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 632 AM MDT Wed Jun 19 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A few thunderstorms with gusty winds will be possible this afternoon and evening in the marginal risk area. Widespread severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ110-201245- North Snowy Range Foothills- 632 AM MDT Wed Jun 19 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT High Wind Watch Today through Thursday. Gusty winds will develop this afternoon and evening with winds gusting to near 60 mph possible. Light and High profile vehicles will be at an increased risk of blow overs. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
530 PM MDT Wed Jun 19 2019
NEZ054-200015-
Kimball-
530 PM MDT Wed Jun 19 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KIMBALL COUNTY...
At 530 PM MDT, a strong thunderstorm was located near Oliver
Campground, or 11 miles west of Kimball, moving southeast at 40 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir, Kimball Airport and
Bushnell.
This includes Interstate 80 in Nebraska between mile markers 3 and
27.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4121 10404 4136 10391 4116 10338 4113 10338
4100 10349 4100 10371
TIME...MOT...LOC 2330Z 302DEG 35KT 4124 10388
BraunThe Rapid City radar (KUDX), 208 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Wyoming State Highway Patrol reported tornado on the outskirts of Bill with corresponding video confirmation of a visible condensation funnel east of the hotel in town. A later report via social media presented photographic evidence of tornadic damage to a manufactured home east-southeast of Bill with a corner of the roof peeled off consistent with EF-0 damage.
Deputy measured the reported the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828712, 828713, 828717, 828714, 828716.